Immunosupression

Question: Three weeks following a liver transplant for alcohol related cirrhosis, a 51 year old female presents to the outpatient clinic with headache and tremor.  She is on the following immunosuppression regimen: tacrolimus 3 mg BID, mycophenolate mofetil 1000 mg BID, prednisone 15 mg QD.  Her most recent FK (tacrolimus) trough level is 13.  Which of the following actions is most appropriate to resolve her symptoms?

A. double the dose of mycophenolate mofetil

B. taper the prednisone

C. reduce level of tacrolimus

D. add a beta blocker

Answer: The current medication regimen is a common one in the weeks following liver transplantation.  Tacrolimus is often continued indefinitely; mycofenolate mofetil is sometimes discontinued by the second year; prednisone is discontinued after the first 3 to 6 months.

One of the more common side effects of tacrolimus is neurotoxicity, which can be manifested by headache, tremor, seizure, psychosis…you name it.  Nephrotoxicity is also common with tacrolimus (via prostaglandin inhibition and vasoconstriction in the early weeks of use).

You should also recognize the therapeutic goals of tacrolimus: trough of 8-10 in post-transplant months 0-6; trough of 6-8 in months 6-12; trough of 6 after month 12.  This patient’s trough of 13 is too high, and the daily dose should be lowered.

Advertisements
This entry was posted in Multiple Choice Question. Bookmark the permalink.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s